Texas, 2020

Hail and Damaging Winds in Texas, May 13, 2020

May 13, 2020 · NWS LUB · 13 events in 8 counties and zones

A very moist and unstable atmosphere developed on the 13th ahead of an approaching upper level short wave. Virga showers had developed out ahead of this upper level feature during the morning and early afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A very moist and unstable atmosphere developed on the 13th ahead of an approaching upper level short wave. Virga showers had developed out ahead of this upper level feature during the morning and early afternoon. This caused a severe wind gust to 65 mph from a heat burst at the Texas Tech University West Texas mesonet site near Graham (Garza County). When thunderstorms developed in the late afternoon, the initial activity was somewhat disorganized. But these initial storms were intense enough to produce pockets of hail as large as ping pong ball size. Eventually the scattered thunderstorms amalgamated into a line and accelerated eastward through the Rolling Plains and into western North Texas during the late evening hours. Several reports of small hail, strong to severe wind gusts and very heavy rainfall were received as the line moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 10:57 AM CST, 18 minutes earlier.

Area forecast discussion, May 13, 10:57 AM CST, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1157 AM CDT Wed May 13 2020

.UPDATE...
Upper level shortwave is currently analyzed in water vapor near the
Rio Grande of far west Texas and southern New Mexico which should
make it into our forecast area later this afternoon. With this
feature an area of evaporating rain showers (virga) has been noted
across our area and southward. This activity will lead to competing
factors for destabilization. First, due to the cloud cover surface
temperatures will be a bit slower to warm so instability may be
dampened a bit compared to previous guidance. However, the flip side
of that is that this may also help to cool mid levels leading to
steeper lapse rates aloft and hence increase the amount of
instability. This wave should help to increase broad upper level
divergence across the forecast area early this afternoon as well.
Additionally, at 500mb a jet streak should be in place from roughly
the TX/NM border up into SW KS. This will also aid in broadscale
lift across the region as our forecast area should be in the right
entrance region of that jet.

Surface winds have become westerly from Adrian to Earth back to
Tatum and dewpoints have begun to drop however the gradient remains
quite diffuse this morning. Dewpoints in the low to mid 60's are
present ahead of this line with upper 30's to low 40's behind it.
Expect this gradient to sharpen up within the next hour or two which
will provide the surface lift necessary for thunderstorm development
early this afternoon. There is still some question as to how quickly
the dryline sharpens and moves east which will impact where storm
initiation occurs. Latest thinking is that storm initiation should
occur along or just west of the I-27 corridor. Current SPC
Mesoanalysis guidance is indicating a gradient of MLCAPE along I-27
with the highest CAPEs being noted across the Rolling Plains as
expected. Guidance is still indicating MLCAPE values exceeding 3500
J/Kg across the SE Panhandle this afternoon. With the large amount
of cape in place very large hail up to baseball size will be
possible. Additionally, large amounts of DCAPE may also pose a
damaging wind threat with isolated gusts to 80 mph possible. Shear
values are a bit on the modest side but still sufficient for
thunderstorm organization. Along the I-27 corridor effective bulk
shear values around 30 kts will be most likely with slightly higher
values further east across the Rolling Plains and southeast
Panhandle. While some low level curvature of the hodograph exists
the hodograph is generally linear along the I-27 corridor. As storms
initially fire along the boundary, storm splits would be likely that
should lead to a line of storms rather quickly. As storms congeal
into a line, damaging winds should become the more predominant
threat however some cores of large hail will remain possible.
Overall storm motion is on the slow side with right moving storms
progged to move east around 10-15 mph. With PWATs around an inch
combined with slow storm motion there may be some localized flooding
threat. Across the northern Rolling Plains and SE Panhandle,
hodograph curvature and overall length increases a bit as low level
winds should remain backed ahead of the dryline. This will lead to
slightly faster storm motions as well as enhance low level curvature
of the hodograph. Current 0-3km srh is expected to increase to
around 150 m2/s2 this evening however LCLs may be a bit on the high
side for any appreciable tornado risk to develop. Nonetheless, a
tornado or two can't be ruled out across this area. /WCI

&&

.PREV DISCUSSION... /issued 625 AM CDT Wed May 13 2020/

AVIATION...
All three terminals start LIFR in this cycle though KLBB is right
on the edge of the cloud/fog deck. This site should be the first
to lift by 14Z followed by KPVW whilst KCDS may remain with low
ceiling for quite some time. Plenty of uncertainty in the timing
of this TAF cycle. Expect thunderstorms to fire near KPVW/KLBB
this afternoon then progress eastward during the late afternoon
and evening. Low level jet will return tonight.

PREV DISCUSSION... /issued 302 AM CDT Wed May 13 2020/

SHORT TERM...
Upper level flow has backed to a more southwesterly direction ahead
of an embedded trough axis in the mean flow which, as of midnight,
was aligned from Arizona down the Sonoran coast per model
initialization. However, there are hints in the water vapor imagery
which suggest this may not be so clean cut. While the GFS and
ECMWF paint a similar picture, the orientation and position of the
speed max on the southern end of the system is actually further
north and oriented more NE/SW across Sonora.

First issue will be that of the low clouds situated across the
region. The last PIREP received pointed toward tops around 4kft
MSL (thus quite thin) though depth appears thicker out east. Will
continue to monitor RH/Leaf Wetness/Webcams for potential for
dense fog. Thus far, observations remain above 1mi though we have
many hours of night left. The rainfall received Monday night may
help this along to some extent combined with the upslope surface
winds.

By early this afternoon, this feature should be aligned from the
KABQ to near MMCU passing overhead by late this afternoon. This
would generally shunt the best lift to our east this afternoon.
However, with the observations suggesting a somewhat more
longitudinal orientation, one would expect the system to move
marginally slower thus prolonging a period of PVA here in West
Texas. In turn, this could slightly delay mid level cooling
associated with the upper level trough.

At the surface, the dryline is expected to become active later this
morning.  However, thus far this year, we have seen models generally
over-estimate eastward progression. This is believed to be
triggered by above typical soil moisture across the region. With a
fairly good rainfall Monday evening, this further triggers the
possibility of a slower dryline.

Would expect convection to fire this afternoon along the western
edge of a sharp theta-e gradient which would suggest initiation west
of I-27 with storms maturing over the central zones and moving east
with time. All this said, if skies clear very efficiently this
morning and winds veer shortly after sunrise, this would suggest
the threat would move further east. However, given the vigor at
which the low level moisture has moved in combined with the
potentially slower progression (not to mention not terribly cool)
trough axis, I would not be surprised to see winds stay backed a
bit longer than suggested by guidance through the morning hours.
Also supporting the thought of the more western initialization is
a remnant boundary which sat nearly stationary Tuesday afternoon
which is still evident in the low level cloud fields this morning
from near Muleshoe to Levelland to Tahoka. One other complicating
factor is the anticipated moisture around H5 which could trigger
virga showers perhaps as early as mid-morning. These could serve
to cool the mid levels somewhat and at least provide an
opportunity for increased destabilization as the result of
increased lapse rates.

Once convective initiation is underway, the big question which will
drive intensity will be availability of low level moisture. With lift
associated with the theta-e axis / dryline, the moisture should be
able to be tapped with deep convection starting in the 20-21Z time
period.  CAPE approaching 4kJ/kg will certainly support large hail.
Vertical theta-e profiles also suggest good downburst potential as
well supported by DCAPE values > 1200J/kg. Tornadic potential
will be highly dependent on mixed layer moisture but the general
setup would suggest the best chances might be along and east of
I27 late this afternoon into the evening hours. Storms will
initially be discrete with sfc bdry / anvil layer winds suggesting
potential to evolve into more of an MCS with time. Hail to
baseballs (possibly larger) and winds above 75 mph seem realistic
given the thermodynamic profile.

In terms of hydro, G16 PWATs are running around an inch or more
along and east of the I27 corridor. With right movers progged to
move only 10-15 kts, boundary interactions could trigger some
quite slow propagation speeds leading to local heavy rain threat.

Finally, a few hours of elevated fire weather conditions may occur
right along the TX/NM state line where values dip to near 15 pct
along with wind speeds in the upper teens. With the recent rain
dropping ERCs down to near 50pct, will hold off on any headlines.

LONG TERM...
More active weather is expected for the rest of the week with
additional severe storm chances.

For Thursday, we will undergo slight height rises during the day
time which will likely limit convective chances despite a dryline
still in place. Upper level flow will increase but become slightly
anticyclonic. The dryline is expected to mix farther to the east
into the Rolling Plains. Models depict the dryline as far west as
100W but most show it a little farther to the east of that. There
are significant differences between models in the degree of strength
of the cap. Therefore, convective chances are not zero but are
small. Better chances for severe convection will emerge on Friday
afternoon and evening. Upper flow will quickly back early Friday in
response to a compact short wave/closed low moving into northern
Mexico. This system will then move out across central Texas Friday
night. Despite the approaching short wave, flow aloft will return to
a weakness in the wind speeds. Adding to the complexity, a cold
front may try to impinge on the area during the afternoon. However,
surface dew points in the lower 60s will continue to yield
substantial amounts of CAPE that appears to be uncapped.

A rex block over the northeastern Pacific will break down later this
week as a large upper level low moves in its place. Upper flow will
become increasingly amplified next week as this system moves closer
to the west coast. A large ridge will develop over the central CONUS
next week in response. This pattern will generally keep low level
moisture in the area for the first half of next week. Unfortunately,
none of this moisture will likely translate into precipitation with
a lack of large scale lift. As the large trough moves across the
Intermountain West, there are model differences in how far south the
base of the trough will drop. Ensemble members show a wide range of
solutions but Wednesday looks to see the best chances of convection
at the moment.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/26/26/01
Hazardous weather outlook, May 13, 10:30 AM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Wed May 13 2020

TXZ021>044-141630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Wed May 13 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A risk of thunderstorms, some severe, will exist this afternoon and
evening primarily near and east of the I-27 corridor. Hail to the
size of baseballs and wind gusts to 80 mph will be possible. A risk
of tornados will also exist primarily across the Rolling Plains and
southeast Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of thunderstorms will be possible this week into the weekend
across the region. From Thursday through Saturday, temperatures will
warm and moisture will increase, creating an environment more
favorable for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

The radar

The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Garza

When
May 13, 11:15 AM CST to 11:20 AM CST
Where
Garza forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Hail, Lubbock

When
May 13, 2:56 PM CST
Where
Lubbock County, 4 mi SE of Shallowater
Measured
0.88 in hail
Reported by
Public
Coordinates
33.639, -101.931

Hail, Hockley

When
May 13, 3:52 PM CST
Where
Hockley County, 2 mi NW of Smyer
Measured
1 in hail
Reported by
Public
Coordinates
33.600, -102.195

A report of quarter size hail was received about two miles northwest of Smyer.

Thunderstorm Wind, Hockley

When
May 13, 5:45 PM CST
Where
Hockley County, 2 mi N of Whitharral
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.759, -102.330

A trained weather spotter estimated a wind gust to 70 mph north of Whitharral along US Highway 385.

Hail, Childress

When
May 13, 5:58 PM CST
Where
Childress County, 3.23 mi S of Arlie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.673, -100.077

A trained weather spotter estimated quarter size hail along US Highway 62 in northeastern Childress County.

Hail, Hale

When
May 13, 6:00 PM CST
Where
Hale County, 1.68 mi SSW of Alley
Measured
1 in hail
Reported by
Public
Coordinates
33.876, -101.836

Quarter size hail was measured by a member of the public about three miles north of Abernathy.

Hail, Lubbock

When
May 13, 6:02 PM CST
Where
Lubbock County, Reese Vlg
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.600, -102.020

Hail, Lubbock

When
May 13, 6:16 PM CST
Where
Lubbock County, 8 mi SW of Lubbock
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
33.498, -101.948

Numerous reports were received of hail ranging in size from quarters to ping pong balls in the southwestern portion of the city of Lubbock.

Hail, Lynn

When
May 13, 6:17 PM CST
Where
Lynn County, 2.53 mi N of Grassland
Measured
1.5 in hail
Reported by
Public
Coordinates
33.166, -101.605

A report was received of ping ping ball size hail about ten miles east of Tahoka along US Highway 380.

Hail, Cottle

When
May 13, 6:22 PM CST
Where
Cottle County, 4 mi WSW of Paducah
Measured
1 in hail
Reported by
Public
Coordinates
33.998, -100.365

A report was received of quarter size hail about four miles west-southwest of Paducah.

Hail, Lynn

When
May 13, 6:35 PM CST
Where
Lynn County, Wilson
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -101.730

A report from the public was received of quarter size hail in Wilson.

Thunderstorm Wind, Garza

When
May 13, 7:10 PM CST to 7:20 PM CST
Where
Garza County, 5.43 mi SSW of Graham Chapel
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.081, -101.516

A Texas Tech University West Texas mesonet site near Graham measured severe wind gusts from 1910 CST through 1920 CST. The peak wind gust measured was 70 mph.

Hail, King

When
May 13, 8:50 PM CST
Where
King County, 13.78 mi SSE of Guthrie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.428, -100.266

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884497, 884502, 884507, 884508, 884509, 884510, 884513, 884512, 884511, 884514, 884516, 884517, 884518.